MAUDE Adverse Event Report: DEPUY-SYNTHES SPINE POLYAXIAL SCREW, TI, 5.5MM X 9.0MM X 90MM; BORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

DEPUY-SYNTHES SPINE POLYAXIAL SCREW, TI, 5.5MM X 9.0MM X 90MM; BORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 179712990
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Review of the device history record identified no issues during the manufacturing or release of the product that could be attributed to the problem reported by the customer.The product was released accomplishing all quality requirements.A follow up report will be filed upon completion of the investigation.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
On the night of friday, (b)(6) 2017, doctor was performing an l4-ilium posterior spinal fusion with bilateral screw fixation at l4, l5, s1 and ilium.The surgeon was implanting a 9.0 x 90 mm screw after tapping with a 7.0 mm tap.As the screw was being implanted, the tip of the driver (item #: 2797-34-000n) broke off inside of the screw.The surgeon was unable to remove or advance the screw because he could not engage it due to the driver tip being sheered off inside.At that point, the surgeon decided to place a short rod in the screw and lock it using a set screw.Once the rod was securely locked, while spinning the screw/rod in a counterclockwise direction, the tulip head of the screw broke off.Using the spinal removal kit, the surgeon was able to use a trephine to create room around the screw and then engage a broken screw removal tool to successfully remove it.Once the screw was out, the surgeon placed a 10 x 80 mm screw in its place.
 
Additional Manufacturer Narrative
The expedium poly screw was returned for evaluation.Visual inspection revealed that the tulip head had separated from the screw shank.Review of the device history record identified no issues during the manufacturing or release of the product that could have contributed to the problem reported by the customer.The product was released accomplishing all quality requirements.A review of the complaint trend analysis was performed and no systemic trend was identified as a result of the analysis.The root cause cannot be positively determined however the noted damage suggests that the screw may have been subjected to higher than anticipated forces during the removal of the device.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends have been observed, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
POLYAXIAL SCREW, TI, 5.5MM X 9.0MM X 90MM
Common Device Name
BORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
DEPUY-SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key6769102
Report Number1526439-2017-10648
Device Sequence Number16516644
Product Code NKB
UDI-Device Identifier10705034068336
UDI-Public(01)10705034068336
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number179712990
Device Catalogue Number179712990
Device Lot NumberRL258815
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/27/2017
Initial Date Received by Manufacturer 07/24/2017
Supplement Date Received by Manufacturer09/07/2017
Initial Report FDA Received Date08/04/2017
Supplement Report FDA Received Date09/11/2017
Patient Sequence Number1